Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 4, NWS Chicago, IL

June 27, 2002Ford County, Iroquois County, Livingston County, Illinois

NWS Chicago, IL issued this flash flood warning at Jun 27, 2002, 2:11 AM CDT for Ford County, Iroquois County, Livingston County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2002, 2:11 AM CDT (07:11 UTC)
Expired
Jun 27, 2002, 7:00 AM CDT
In force
5 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Ford County, IL, Iroquois County, IL, Livingston County, IL

The radar

The Chicago radar (KLOT), 83 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2228 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 270711
FFWCHI
ILC053-075-105-271200-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
205 AM CDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLOOD WARNING FOR...
  LIVINGSTON COUNTY IN CENTRAL ILLINOIS
  FORD COUNTY IN EAST CENTRAL ILLINOIS
  IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 700 AM CDT

* AT 205 AM CDT...WEATHER SERVICE RADAR INDICATED THAT OVER 4 INCHES 
OF RAIN HAS FALLEN OVER PORTIONS OF THE AFFECTED COUNTIES SINCE 
AROUND MIDNIGHT.  THE RIVER GAGE ON THE VERMILION RIVER NEAR PONTIAC 
IS INDICATING THAT THE RIVER HAS BEGUN TO RESPOND RAPIDLY TO THIS 
EXCESSIVE RAINFALL.  FLASH FLOODING OF SMALL STREAMS AND TRIBUTARIES 
CAN BE EXPECTED.  FLOODING OF ROADWAYS AND LOW LYING AREAS IS ALSO 
EITHER OCCURRING OR IMMINENT. 

* SOME LOCATIONS AFFECTED INCLUDE...
  CHATSWORTH...
  CULLOM...
  FORREST...
  ONARGA...
  PIPER CITY...

DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.  STAY AWAY FROM 
FLOODED AREAS. 

LAT...LON 4095 8801 4068 8801 4068 8851 4106 8851 &

NNNN
MERZLOCK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 12:30 PM CDT, 13 hours 41 minutes earlier.

Area forecast discussion, Jun 26, 12:30 PM CDT, 13 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1230 PM CDT WED JUN 26 2002

PRELIMINARY DISCUSSION...

AT THIS POINT MESO ETA SCENARIO OF CONVECTIVE REDEVELOPMENT CLOSER
TO FRONT TO OUR NORTHWEST SEEMS TO BE UNFOLDING AS CU FIELD
BLOSSOMS. MESO ANALYSIS SHOWS INCREASING MOISTURE CONVERGENCESE
MINNESOTA SWWD ALONG WITH DESTABILIZATION.  DEBRIS FROM IOWA
CONVECTION HOLDING TEMPS DOWN AND STABILITY UP EAST OF THE
MISSISSIPPI WHICH MAY IMPACT INTENSITY LEVEL OF STORMS IN OUR AREA.
INCLINATION IS TO EXPECT BRUNT OF SEVERE TO THE WEST OF THE CWFA.
NEVERTHELESS MODELS INSISTENT ON BRING PRE FRONTAL PRECIP BAND
THROUGH THE CWA OVERNIGHT AND WILL GO AHEAD WITH NO POP WORDING OF
SCATTERED OR CATEGORICAL SHOWERS AND THUNDERSTORMS.  GIVEN THAT
THE FRONT KEEPS BEING SLOWER WITH SUCCEEDING RUNS...SOME PRECIP
COULD LINGER INTO THE DAY THURSDAY FAR SOUTHERN SECTION.

AFTER THAT PRECIP THREAT BELOW THE THRESSHOLD IN THE SHORT TERM.
MODEST DRYING AND COOLING BEHIND THE FRONT ONLY TO NEAR NORMAL FOR A
DAY OR SO.  THEN A RETURN TO ABOVE NORMAL TEMPS AS ROCKIES RIDGE
BROADENS EASTWARD AGAIN.

EXTENDED GUIDANCE LARGELY FOLLOWED EXCEPT BUMPED TEMPS UP A BIT ON
THE WEEKEND.  NEXT PRECIP THREAT NOT UNTIL EARLY NEXT WEEK.

.CHI...NONE

KAPLAN

In the hours before

Special weather statement, Jun 26, 11:47 PM CDT, 2 hours 24 minutes before
ILZ023-032>033-039-INZ001>002-010>011-019-270545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1145 PM CDT/EST WED JUN 26 2002

...LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHWEST INDIANA...

AT 1145 PM CDT (EST) RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM NEAR TINLEY PARK IN SOUTHERN COOK COUNTY...TO KANKAKEE...TO JUST
EAST OF PONTIAC.  THIS LINE IS MOVING EAST SOUTHEAST AT 25 MPH AND
WILL BE MOVING ACROSS KANKAKEE...FORD AND IROQUOIS COUNTIES IN
ILLINOIS...AND ACROSS NORTHWEST INDIANA BY 100 AM CDT (EST). WIND
GUSTS TO NEAR 50 MPH...FREQUENT LIGHTNING AND TORRENTIAL RAIN CAN BE
EXPECTED WITH THIS LINE OF STORMS.

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:00 PM CDTSevere Thunderstorm WarningLOTWill30 min
Jun 27, 12:06 AM CDTSevere Thunderstorm WarningLOTLivingston39 min

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.